Imperial College London


Faculty of Natural SciencesDepartment of Mathematics

Senior Research Investigator



j.d.gibbon Website




6M41Huxley BuildingSouth Kensington Campus






John has been in the Imperial Mathematics Department since September 1980. His research interests lie in the study of turbulence in fluid dynamics from a mainly mathematical perspective. One of the major unsolved problems of modern applied mathematics concerns the regularity of solutions of the 3D incompressible Navier-Stokes equations. Related to this is the behaviour of solutions of the incompressible 3D Euler equations. Both problems, and particularly the former, suggest that vorticity clusters on fractal-like sets. The aim is to provide a general theory of this phenomenon which has applications to many areas of physics & applied mathematics.

John Gibbon's personal webpage can be found at

Selected Publications

Journal Articles

Gibbon JD, 2012, A HIERARCHY OF LENGTH SCALES FOR WEAK SOLUTIONS OF THE THREE-DIMENSIONAL NAVIER-STOKES EQUATIONS, Communications in Mathematical Sciences, Vol:10, ISSN:1539-6746, Pages:131-136

More Publications